Are you having a hard time differentiating congestive heart failure (CHF) drugs from myocardial infarction (MI) drugs? In this lecture, you will learn how to appropriately identify which medication is given to CHF clients and which is given to MI clients.
So the main question is: What is the difference between CHF and MI drugs?
To answer that question, one must first know what’s going on between the two conditions.
Pathophysiology: Congestive Heart Failure
One of the major differences between congestive heart failure and myocardial infarction is where the complication originated. For CHF, it’s due to the ventricles inside the heart that are primarily responsible for pumping blood throughout the different parts of the body, delivering oxygen where it’s needed.
If there’s increased volume being pushed down into the ventricles, the heart tends to give up, leading to congestive heart failure. Furthermore, if there is increased vascular resistance within the vascular beds, the ventricles get exhausted and can either give up or become hypertrophic. Hypertrophy is due to swelling caused by compensation done by the ventricles.
Decreasing the Volume
To take the volume off the heart, diuretics are given. The different types of diuretics are:
While these diuretics somehow differ in how they react, they do have the same goal – to get the load off of the ventricles.
Loop and Thiazide
Loop diuretics act on the descending loop of Henle, which means that this medication is responsible for triggering the excretion of fluid within the glomeruli.
Loop diuretics and thiazides are potassium-wasting diuretics. This information is vital especially during examinations wherein questions regarding potassium would usually come up.
Clients taking potassium-wasting diuretics and who are taking digoxin at the same time, are at risk for digoxin toxicity. Digoxin is a cardiac glycoside that helps in depolarizing, for cases like atrial fibrillation. Therefore, giving potassium-wasting diuretics to clients who have a depleting potassium level will resort to toxicity because as the potassium goes down, the digoxin level will go up.
Remember, anything greater than 2.0 ng/mL, is considered as digoxin toxicity. One of the best indicators for digoxin toxicity is if the client starts seeing halos.
NCLEX® Trick Question
A tricky NCLEX® question when it comes to digoxin toxicity is:
If your client’s digoxin level reaches 1.9 ng/mL, would you give or hold the administration of digoxin?
Answer: Yes, because that is still within digoxin’s therapeutic level.
Spironolactone is a popular potassium-sparing diuretic that blocks aldosterone in the kidneys while keeping potassium inside the body. Aldosterone or Aldos-“Tyrone” can be considered as the bouncer that is responsible for the regulation of the renin-angiotensin-aldosterone system (RAAS).
A good nursing question for potassium-sparing diuretics would be:
A client is going to be placed on a potassium-sparing diuretic, what should be the nurse’s client teaching?
Answer: Tell the client to eat a normal, healthy diet but should avoid potassium-rich foods like spinach, bananas, and green leafy vegetables.
Mannitol is the popularly known osmotic diuretic that is usually given to a client with increased intracranial pressure. Osmotic diuretics help in withdrawing all excess extracellular fluid from the brain down to the potty.
On our next discussion, we will tackle further about myocardial infarction and its medications.